Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2002, 7:23 PM EDT for Knox County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 7:23 PM EDT (23:23 UTC)
- Expired
- Jun 4, 2002, 8:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knox County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 042323
SVRJKL
KYC121-050000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
722 PM EDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY
* UNTIL 800 PM EDT
* AT 722 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER DISHMAN
SPRINGS...OR OVER BARBOURVILLE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEIDRICK AROUND 730 PM EDT
BAILEYS SWITCH AROUND 735 PM EDT
CANNON AROUND 740 PM EDT
GREEN ROAD AROUND 745 PM EDT
FOUNT AROUND 750 PM EDT
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF GOLF BALLS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3673 8394 3688 8407 3705 8388 3702 8375
3695 8362
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:41 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 4, 2:41 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 241 PM EDT TUE JUN 4 2002 ---FORECAST ISSUES--- RAIN CHANCES IN THE SHORT TERM (TONIGHT THROUGH THURSDAY) AND NEXT RAIN CHANCE IN THE MIDDLE OF THE EXTENDED PERIOD. ---MODELS/ZFP--- MODELS IN GENERAL AGREEMENT WITH THE OVERALL WEATHER PATTERN. CONVECTION ALREADY FIRING THIS AFTERNOON AROUND US. BETTER INSTABILITY UP TO OUR NORTHWEST HELPING CONVECTION FIRE ALONG THE OHIO RIVER. LITTLE BIT MORE CAPPING OVER EASTERN KENTUCKY THIS AFTERNOON. HOWEVER...AS TEMPS CONTINUE TO WARM...SOME AREAS MAY BREAK OUT AND CONVECTION MAY FIRE OVER THE CWA. NEW RUC MODEL PICKING UP ON THIS CONVECTION PRETTY WELL. FOR THAT REASON...PLAN ON RUNNING AN EVENING PERIOD TONIGHT WITH A SLIGHT CHANCE POPS. OVERNIGHT...PARTLY CLOUDY LOOK GOOD WITH PATCHY FOG. MAV/FWC/MET NUMBERS ARE ALL CLOSE TO EACH OTHER...AND PLAN ON GOING WITH LOWS AROUND 70 TONIGHT. MODELS CONTINUE TO SLOW DOWN THE FRONT AS IT PRESSES TOWARDS EASTERN KENTUCKY. RIGHT NOW LOOKS LIKE THAT FRONTAL PASSAGE SHOULD BE LATE WEDNESDAY/EARLY THURSDAY. EXPECT CONVECTION TO BREAK OUT AHEAD OF THE FRONT DURING THE DAY ON WEDNESDAY. STORMS WILL HAVE ALOT GOING FOR THEM AS ATMOSPHERE WILL BE WARM...MOIST AND UNSTABLE. CAPES RUNNING AROUND 2500 J/KG...HIGH PWS AND GOOD DIVERGENCE ALOFT. SHEAR PARAMETERS SUGGEST MULTICELL CONVECTION LIKELY...HOWEVER CAN NOT RULE OUT AND ROGUE SUPERCELLS THAT MIGHT BE ABLE TO DEVELOP. SWODY2 HAS MOST OF THE CWA IN A SLIGHT RISK WITH THE MAIN THREATS BEING HIGH WINDS AND HAIL. SEVERE THREAT MAY DIMINISH LATE TOMORROW NIGHT AND TURN INTO MORE OF A HEAVY RAIN EVENT. PLAN ON RUNNING HEAVY RAIN IN THE ZONES. AS FRONT MOVES THROUGH...CLOUDS AND PRECIP WILL LINGER BEHIND...SO PLAN ON KEEPING CLOUDS AND CHANCE POPS IN FOR THURSDAY...MAINLY IN THE MORNING. CLEARING TAKES PLACE THURSDAY EVENING AND FRIDAY LOOKS MOSTLY SUNNY AT THIS POINT. AS FAR AS TEMPS GO...MAV/FWC/MET NUMBERS ARE PRETTY CLOSE AND PLAN ON USING A BLEND AND STAYING CLOSE. ---EXTENDED--- SATURDAY LOOKS TO BE PARTLY CLOUDY AT THIS TIME...CLOUDS BEGIN TO INCREASE DURING THE NIGHT. MODELS BRING A SLUG OF TROPICAL MOISTURE OUR WAY FOR SUNDAY AND MONDAY. NOT OVERLY CONFIDENT ABOUT THE SOLUTION AND HPC THINKS MUCH OF THE PRECIP WILL BE DOWN ACROSS THE SOUTHEAST AND THAT SOUTHEASTERLY FLOW UP AND OVER THE APPS WILL KEEP US DRY. THIS SEEMS REASONABLE AND HAVE CUT POPS BACK A LITTLE BIT MORE THAN WHAT WAS IN THE GRIDS. ADDITIONALLY...NEW 12Z AVN EXTENSION SLOWS THE FRONTAL PASSAGE DOWN FOR EARLY NEXT WEEK. WILL GO WITH 30 POPS SUNDAY AFTERNOON THROUGH MONDAY AND DRYING THINGS OUT ON TUESDAY. ALSO PLAN ON BUMPING UP TEMPS A LITTLE ON SUNDAY/MONDAY SINCE PRECIP MAY BE MORE SCATTERED THAN WIDESPREAD. ---IFPS/GFE--- NOT MANY CHANGES IN THE GRIDS...RELOADED SFC WINDS THROUGH 48 HOURS. ADJUSTED POPS/TEMPS TO REFLECT ABOVE THOUGHTS AND UPCOMING FORECAST. IN THE EXTENDED...JUST MADE SOME MINOR TWEAKS TO POPS AND TEMPS OVER THE WEEKEND. ---PRELIM NUMBERS--- LOZ 69/87 67/78 2584 JKL 71/87 67/77 2584 .JKL...NONE. JARVIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:21 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 39 min |
| Jun 4, 6:38 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 22 min |
| Jun 4, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 31 min |
| Jun 4, 6:57 PM EDT | Tornado Warning | JKL | Laurel | 33 min |
| Jun 4, 7:01 PM EDT | Tornado Warning | JKL | Laurel | 29 min |
| Jun 4, 7:06 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 34 min |
| Jun 4, 7:10 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.